Kansas, 2019

Flash Flood and Hail in Kansas, May 5 to 6, 2019

May 5 to 6, 2019 · NWS TOP · 59 events in 13 counties and zones

A cluster of thunderstorms moved southeastward across the area producing large hail reports during the evening hours of May 5. A second line of storms moved through during the afternoon hours of May 6 producing numerous significant wind and large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of thunderstorms moved southeastward across the area producing large hail reports during the evening hours of May 5. A second line of storms moved through during the afternoon hours of May 6 producing numerous significant wind and large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 5:30 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 5, 5:30 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Sun May 5 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 5 2019

Shower and thunderstorm coverage increases this evening and
overnight, with a strong storm not out of the question in central
and north-central Kansas.

The overall synoptic pattern has undergone little change over the
last 24 hours, with broad longwave ridging persisting over the
northern CONUS/south-central Canada. The Rex Block off the West
Coast is gradually breaking down, with the cutoff low off the
California coast gradually moving inland over the next 24 hours.
Over the Central Plains, predominately zonal flow will continue
with gradual height rises as the pattern amplifies ahead of the
approaching cutoff low. A zonal 60-70 kt subtropical jet streak
axis was noted along the OK/KS border and should slide eastward
over the course of the day. At the surface, a southwest to
northeast oriented baroclinic zone stretches from far NW Kansas to
near Omaha, NE and should gradually translate southward over the
course of the next 24 hours, reaching north-central Kansas and
southeast Nebraska Monday morning and approaching the Kansas
Turnpike corridor by Monday afternoon/evening.

The main challenge for this forecast period continues to revolve
around thunderstorm chances and resultant impacts. Morning
convection stayed south of the forecast area, with subsidence
behind this initial wave brining clearing skies by late morning.
Deeper moisture is steadily working northward through central
Kansas with a stratocumulus/cumulus ring denoting the leading edge
of the greater than +8 C H850 dewpoint corridor. This moisture
plume continues to spread northward on a broad southerly flow,
encompassing much of the western forecast area by mid to late
afternoon. Mixed-layer instability within this plume is pushing
1500-2500 J/kg with peak heating, with the initial thunderstorm
development taking place along an advancing dryline in western
Kansas and the aforementioned boundary in Nebraska/Iowa.
Subsidence downstream from this western KS convection should help
limit development further east in the warm sector for the
remainder of the daytime hours.

Convection should spread eastward this evening and overnight in
response to the ambient storm-relative mean flow. While the best
threat for severe weather is in the western forecast area--closer
to the foci of initiation, a strengthening 25 to 35 kt LLJ,
coupled with steep mid-level lapse rates, could keep the threat
for hail going throughout the overnight hours across the entire
area as the perturbations from earlier convection work through.
Effective shear profiles of around 30 kts remain modest for
supporting organized convection. Overall, the threat for heavy
rain looks to be more isolated in nature and tied to mesoscale
rain rates rather than the more predictable synoptic clues such as
cell training or backbuilding.

The main synoptic boundary should push southeastward into the
southern forecast area on Monday with weak upper level
perturbations keeping the threat for precipitation lingering
throughout the day. The severe weather focus shifts into east-
central Kansas as the boundary shifts towards the Kansas Turnpike,
with a similar environment to today featuring modest instability
but weak, linear shear profiles that will lead to rapid upscale
growth--mitigating the overall severe risk. How far south the
boundary advances, and thus the northern extent of the severe risk
region, will hinge on the degree off influence that the
convective cold pools can exert on its forward motion between now
and then.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 5 2019

The threat for heavy rainfall and strong to severe thunderstorms
linger through midweek, with drier weather ending the work week.

A southern stream cutoff low slowly shifts eastward Tuesday
before lifting northeastward in response to a digging northern
stream shortwave over the Rockies. The surface baroclinic zone
drops into far southeastern Kansas Monday night and stalls over
southern Kansas on Tuesday before lifting northward again Tuesday
night into Wednesday morning as lee cyclogenesis and falling
heights induce a northward motion in the boundary motion. Multiple
H500 shortwaves propagate through on Monday night and Tuesday
night, each of which has the potential to produce multiple rounds
of showers and storms that will train along the surface to H850
boundary. The details of each precipitation wave are still tough
to pin down at the present time, but with mid-level mixing ratios
pushing 4.0 g/kg and PWATS in the 1 to 1.5 inch range, the chances
are high that somewhere in the region will see substantial
rainfall. The big question lies not so much with if this heavy
rain will occur, but where. There is a chance that much of this
precipitation stays south of the forecast area, but the QPF model
spread encompasses a wide corridor and confidence remains on the
lower side.

The focus then shifts to Wednesday afternoon as the lee cyclone
ejects off the Front Range and tracks across Kansas. There has
been a slight southern shift in the low track with the latest
synoptic guidance package, but there remains a decent chance of
severe weather accompanying the passage of this system Wednesday
afternoon and evening. The degree of solar insolation ahead of
this cyclone is uncertain given the complex working through
earlier in the morning, but if surface-based convection can
initiate near the triple point, all modes of severe weather would
be possible.

High pressure and cooler weather work southward for late in the
week, with the next chance of precip coming next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 630 PM CDT Sun May 5 2019

Convective allowing models (CAMs) are starting to come into
agreement for TS to move across the terminals overnight. Timing TS
in the TAFs is largely based on the CAMs. Otherwise all the
solutions bring the weak boundary into the forecast area on Monday
with restricted CIGS and uncertainty wind directions. There is
some suggestion CIGS could be IFR. Confidence is shaky in IFR
since the model consensus keeps the boundary north of the
terminals for much of the day, so Have kept CIGS above 1000 ft
with a mention or TS redeveloping late in the forecast period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Wolters
Hazardous weather outlook, May 5, 2:47 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 PM CDT Sun May 5 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-062100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 PM CDT Sun May 5 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered thunderstorms are possible this evening and
overnight. A few of the storms may be severe with large hail and
possibly damaging winds the main threats. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be multiple chances for showers and thunderstorms,
some of which may be strong to severe, Monday and continuing
through the middle of the week. Given the wet antecedent
conditions, the risk for flooding will return.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 5, 7:07 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
807 PM CDT Sun May 5 2019

KSZ008-060145-
Republic-
807 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nora, moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Cuba, Republic, Munden and Narka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 4000 9737 3980 9737 3980 9793 4000 9793
TIME...MOT...LOC 0106Z 303DEG 36KT 4012 9802

Baerg
Special weather statement, May 5, 7:08 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
808 PM CDT Sun May 5 2019

KSZ011-012-060145-
Brown-Nemaha-
808 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND BROWN COUNTIES UNTIL
845 PM CDT...

At 806 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles west of Bern to 5 miles north of
Sabetha to near Falls City. Movement was southeast at 25 mph.

Winds of 30 to 45 mph have been reported with these storms.

Strong thunderstorms will be near...
  Sabetha around 815 PM CDT.
  Morrill and Baileyville around 820 PM CDT.
  Reserve and Hamlin around 825 PM CDT.
  Seneca, Fairview and Oneida around 830 PM CDT.
  Hiawatha, Robinson, Corning, Goff, Powhattan, Kickapoo Reservation
  and Woodlawn around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 4000 9534 3965 9534 3965 9579 3957 9579
      3957 9609 3998 9624 4000 9624
TIME...MOT...LOC 0106Z 330DEG 23KT 3997 9613 3999 9581 4010 9557
Special weather statement, May 5, 7:11 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
811 PM CDT Sun May 5 2019

KSZ008-020-060200-
Republic-Cloud-
811 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to 5 miles southwest of Randall.
Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Concordia, Scandia, Jamestown, Courtland and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 3980 9793 3981 9748 3942 9763 3948 9793
TIME...MOT...LOC 0111Z 279DEG 29KT 3976 9805 3957 9810

Baerg
Special weather statement, May 5, 7:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
835 PM CDT Sun May 5 2019

KSZ010-011-060200-
Nemaha-Marshall-
835 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND EASTERN
MARSHALL COUNTIES UNTIL 900 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baileyville to 4 miles south of Axtell to
3 miles southeast of Beattie. Movement was southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Seneca, Centralia, Axtell, Beattie, Corning, Goff, Vermillion and
Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3994 9616 3958 9579 3957 9579 3957 9626
      3991 9647 3993 9636
TIME...MOT...LOC 0135Z 320DEG 31KT 3982 9614 3981 9626 3983 9637

BD
Special weather statement, May 5, 7:44 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
844 PM CDT Sun May 5 2019

KSZ010>012-023-024-060215-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
844 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...BROWN AND EASTERN MARSHALL COUNTIES UNTIL
915 PM CDT...

At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highland to near Kickapoo Reservation to 3
miles northwest of Vermillion. Movement was southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Seneca, Horton, Centralia, Axtell, Wetmore, Everest,
Fairview, Robinson, Whiting, Circleville, Corning, Netawaka, Soldier,
Goff, Vermillion, Powhattan, Oneida, Hamlin and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3965 9534 3965 9556 3957 9556 3957 9557
      3949 9557 3953 9624 3992 9643 3988 9581
      3999 9534
TIME...MOT...LOC 0143Z 331DEG 29KT 3986 9527 3973 9571 3976 9630

BD
Local storm report, May 5, 7:58 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     1 NW COURTLAND          39.80N 97.91W
05/05/2019  M55 MPH          REPUBLIC           KS   MESONET

&&

ACH

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 25 hail, 1 flash flood. Local standard time, as filed.

Hail, Cloud

When
May 5, 8:04 PM CST to 8:05 PM CST
Where
Cloud County, 2.97 mi SW of Jamestown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.570, -97.910

Hail, Cloud

When
May 5, 8:30 PM CST to 8:31 PM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Hail, Cloud

When
May 5, 8:34 PM CST to 8:35 PM CST
Where
Cloud County, 2.97 mi SW of Macyville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.450, -97.860

The hail was reported to be the size of an oreo cookie.

Hail, Cloud

When
May 5, 8:38 PM CST to 8:39 PM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Predominately penny to nickel size with a few quarters size hail stones.

Hail, Washington

When
May 6, 1:26 PM CST to 1:27 PM CST
Where
Washington County, 2.33 mi SSE of Brantford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -97.350

Hail, Republic

When
May 6, 2:21 PM CST to 2:22 PM CST
Where
Republic County, Courtland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.780, -97.900

Hail, Cloud

When
May 6, 2:48 PM CST to 2:49 PM CST
Where
Cloud County, 2.66 mi W of Hollis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -97.600

Thunderstorm Wind, Cloud

When
May 6, 2:49 PM CST to 2:50 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured at the Concordia, Kansas ASOS.

Hail, Clay

When
May 6, 3:30 PM CST to 3:31 PM CST
Where
Clay County, 4.49 mi ESE of Morganville
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -97.120

Hail was also covering the ground.

Hail, Clay

When
May 6, 3:41 PM CST to 3:42 PM CST
Where
Clay County, 4.06 mi SSE of Green
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.380, -96.960

Thunderstorm Wind, Riley

When
May 6, 3:44 PM CST to 3:45 PM CST
Where
Riley County, 0.53 mi E of Leonardville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.370, -96.860

Thunderstorm Wind, Riley

When
May 6, 3:55 PM CST to 3:56 PM CST
Where
Riley County, 2.14 mi E of Walsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.350, -96.760

Emergency manger received a report of a barn blown down at K-77 and University Park Road.

Thunderstorm Wind, Geary

When
May 6, 4:09 PM CST to 4:10 PM CST
Where
Geary County, 1.75 mi ESE of Alida
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -96.920

Estimated winds of 60 MPH with dime size hail.

Hail, Geary

When
May 6, 4:21 PM CST to 4:22 PM CST
Where
Geary County, 1.75 mi WSW of Junction City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.020, -96.860

Hail, Geary

When
May 6, 4:21 PM CST to 4:22 PM CST
Where
Geary County, 0.54 mi W of Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.840

Hail, Geary

When
May 6, 4:23 PM CST to 4:24 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.830

Hail, Geary

When
May 6, 4:30 PM CST to 4:31 PM CST
Where
Geary County, 1.75 mi SW of (Fri)marshall Aaf Ft
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -96.790

Thunderstorm Wind, Geary

When
May 6, 4:39 PM CST to 4:40 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Estimated wind gust.

Hail, Geary

When
May 6, 4:41 PM CST to 4:42 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Hail, Wabaunsee

When
May 6, 5:07 PM CST to 5:08 PM CST
Where
Wabaunsee County, 5.29 mi SSE of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.360

Lots of quarter size hail which was accumulating on the ground.

Thunderstorm Wind, Wabaunsee

When
May 6, 5:07 PM CST to 5:08 PM CST
Where
Wabaunsee County, 5.29 mi SSE of Volland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.880, -96.360

Estimated wind gusts of 60-70 MPH.

Thunderstorm Wind, Wabaunsee

When
May 6, 5:07 PM CST to 5:08 PM CST
Where
Wabaunsee County, 0.87 mi NW of Mc Farland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.240

Estimated wind gust.

Hail, Dickinson

When
May 6, 5:09 PM CST to 5:10 PM CST
Where
Dickinson County, 4.87 mi S of Abilene Wright Arpk
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.830, -97.210

Hail, Dickinson

When
May 6, 5:28 PM CST to 5:29 PM CST
Where
Dickinson County, 1.28 mi ESE of Woodbine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.790, -96.950

Thunderstorm Wind, Wabaunsee

When
May 6, 5:32 PM CST to 5:33 PM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Estimated wind gusts of 65-70 mph.

Hail, Morris

When
May 6, 5:36 PM CST to 5:37 PM CST
Where
Morris County, 4.37 mi W of Latimer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.910

Thunderstorm Wind, Osage

When
May 6, 5:48 PM CST to 5:49 PM CST
Where
Osage County, 4.31 mi W of Burlingame
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -95.910

Estimated wind gusts of 60-70 mph.

Thunderstorm Wind, Osage

When
May 6, 5:51 PM CST to 5:52 PM CST
Where
Osage County, 1.08 mi W of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.840

Estimated wind gust report.

Thunderstorm Wind, Osage

When
May 6, 5:56 PM CST to 5:57 PM CST
Where
Osage County, 0.69 mi N of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.640, -95.820

Power poles reported breaking on the north side of Osage City.

Thunderstorm Wind, Osage

When
May 6, 5:57 PM CST to 5:58 PM CST
Where
Osage County, 0.88 mi NW of Osage City
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.640, -95.830

Picture on social media shows a very large tree uprooted with estimated 80 mph winds.

Thunderstorm Wind, Osage

When
May 6, 5:57 PM CST to 5:58 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Wind gust was measured via a personal weather station.

Thunderstorm Wind, Osage

When
May 6, 6:03 PM CST to 6:04 PM CST
Where
Osage County, 2.82 mi S of Lyndon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.580, -95.690

Semi was blown over. Time was estimated from radar.

Thunderstorm Wind, Osage

When
May 6, 6:04 PM CST to 6:05 PM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.610, -95.680

Tree fell through a house. Time was estimated from radar.

Thunderstorm Wind, Osage

When
May 6, 6:04 PM CST to 6:05 PM CST
Where
Osage County, 1.38 mi S of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.600, -95.680

Estimated wind speeds of 60-70 mph.

Thunderstorm Wind, Osage

When
May 6, 6:04 PM CST to 6:05 PM CST
Where
Osage County, 3.45 mi N of Scranton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -95.730

Estimated wind gusts of 60-65 mph.

Thunderstorm Wind, Osage

When
May 6, 6:05 PM CST to 6:06 PM CST
Where
Osage County, Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.620, -95.680

Barn sheds were blown over. Time was estimated from radar.

Thunderstorm Wind, Osage

When
May 6, 6:13 PM CST to 6:14 PM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.610, -95.680

Power lines were reported down.

Thunderstorm Wind, Osage

When
May 6, 6:16 PM CST to 6:17 PM CST
Where
Osage County, 1.38 mi S of Vassar
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.630, -95.620

Outbuilding was destroyed with debris blown into the nearby home. Time was estimated by radar.

Thunderstorm Wind, Osage

When
May 6, 6:16 PM CST to 6:17 PM CST
Where
Osage County, Vassar
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.650, -95.620

A semi truck was blown over at K-268 and California, one mile east of US-75 and K-268.

Thunderstorm Wind, Osage

When
May 6, 6:20 PM CST to 6:21 PM CST
Where
Osage County, 0.54 mi W of Lomax
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.580, -95.530

Quarter size hail and 70 MPH were reported. In addition, four power pole were broken. Time was estimated via radar.

Thunderstorm Wind, Osage

When
May 6, 6:21 PM CST to 6:22 PM CST
Where
Osage County, 2.34 mi NNW of Michigan Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.710, -95.540

Numerous tree branches were down. Time was estimated via radar.

Thunderstorm Wind, Franklin

When
May 6, 6:32 PM CST to 6:33 PM CST
Where
Franklin County, 2.97 mi NNW of Williamsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.520, -95.490

Tree branches were reported down.

Thunderstorm Wind, Franklin

When
May 6, 6:39 PM CST to 6:40 PM CST
Where
Franklin County, 3.82 mi SSE of Richter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -95.350

Estimated wind gust report.

Thunderstorm Wind, Franklin

When
May 6, 6:45 PM CST to 6:46 PM CST
Where
Franklin County, 3.32 mi ESE of Ottawa Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.520, -95.190

Tree limbs 4-5 inches in diameter were reported down.

Thunderstorm Wind, Coffey

When
May 6, 6:48 PM CST to 6:49 PM CST
Where
Coffey County, 2.14 mi SW of Burlington Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -95.830

Estimated 60-70 mph winds.

Thunderstorm Wind, Franklin

When
May 6, 6:48 PM CST to 6:49 PM CST
Where
Franklin County, 1.38 mi S of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.600, -95.270

Estimated wind gust report.

Thunderstorm Wind, Franklin

When
May 6, 6:50 PM CST to 6:51 PM CST
Where
Franklin County, 0.69 mi N of Ottawa Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
38.540, -95.250

Measured gust on a personal weather station.

Hail, Franklin

When
May 6, 6:51 PM CST to 6:52 PM CST
Where
Franklin County, 1.28 mi WNW of Ottawa Muni Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.540, -95.270

Hail, Osage

When
May 6, 6:51 PM CST to 6:52 PM CST
Where
Osage County, 2.79 mi ENE of Barclay
Measured
1.5 in hail
Reported by
Public
Coordinates
38.590, -95.830

Thunderstorm Wind, Franklin

When
May 6, 6:51 PM CST to 6:52 PM CST
Where
Franklin County, 2.07 mi S of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -95.270

Estimated wind gust report.

Thunderstorm Wind, Franklin

When
May 6, 6:51 PM CST to 6:52 PM CST
Where
Franklin County, 2.13 mi SE of Ottawa
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.600, -95.240

Measured at the Ottawa Mesonet site. 79.9 mph was measured at 10 meters.

Hail, Lyon

When
May 6, 6:53 PM CST to 6:54 PM CST
Where
Lyon County, 1.28 mi WNW of Emporia
Measured
0.88 in hail
Reported by
Public
Coordinates
38.410, -96.200

Hail, Lyon

When
May 6, 6:54 PM CST to 6:55 PM CST
Where
Lyon County, 0.69 mi N of Emporia
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -96.180

Thunderstorm Wind, Franklin

When
May 6, 6:55 PM CST to 6:56 PM CST
Where
Franklin County, 2.57 mi WSW of Rantoul Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.510, -95.140

Power lines were snapped from Hamilton Road to Hamilton Terrace along Texas Road.

Hail, Franklin

When
May 6, 7:05 PM CST to 7:06 PM CST
Where
Franklin County, 3.45 mi S of Rantoul Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -95.100

Thunderstorm Wind, Franklin

When
May 6, 7:05 PM CST to 7:06 PM CST
Where
Franklin County, 3.45 mi S of Rantoul Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.480, -95.100

Estimated wind gust report.

Hail, Lyon

When
May 6, 7:14 PM CST to 7:15 PM CST
Where
Lyon County, 5.07 mi ENE of Olpe
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.290, -96.080

Flash Flood, Lyon

When
May 6, 7:15 PM CST to 8:45 PM CST
Where
Lyon County, 2.51 mi NNW of Emporia to 2.17 mi WNW of Emporia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.434, -96.196

An underpass in downtown Emporia was flooded.

Hail, Coffey

When
May 6, 7:30 PM CST to 7:31 PM CST
Where
Coffey County, 4.15 mi N of Gridley
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.160, -95.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829652, 829653, 829654, 829655, 829656, 829657, 829659, 829658, 829660, 829661, 829662, 829663, 829664, 829665, 829666, 829667, 829668, 829669, 829670, 829671, 829672, 829673, 829684, 829685, 829686, 829687, 829689, 829995, 829996, 829997, 829998, 829999, 830000, 830001, 830002, 830004, 830005, 830006, 830007, 830008, and more.